Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 37, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 13, 2023, 6:20 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2023, 6:20 PM MDT (00:20 UTC)
- Expired
- Aug 13, 2023, 9:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 35 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3011 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213
WGUS55 KSLC 140020
FFWSLC
UTC053-140330-
/O.NEW.KSLC.FF.W.0037.230814T0020Z-230814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
620 PM MDT Sun Aug 13 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
East Central Washington County in southwestern Utah...
* Until 930 PM MDT.
* At 620 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons,
normally dry washes, and streams.
* Some locations that will experience flash flooding include...
Zion National Park, including The Subway, The Narrows, Imlay
Canyon, and Upper Telephone Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3733 11310 3736 11294 3728 11293 3727 11303
3729 11309
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JW2 follow-up statements
944
WGUS75 KSLC 140134
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
734 PM MDT Sun Aug 13 2023
UTC053-140330-
/O.CON.KSLC.FF.W.0037.000000T0000Z-230814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
734 PM MDT Sun Aug 13 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT THIS
EVENING FOR EAST CENTRAL WASHINGTON COUNTY...
At 734 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Additional heavy rain is developing
across the entire warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons,
normally dry washes, and streams.
Some locations that will experience flash flooding include...
Zion National Park, including The Subway, The Narrows, Imlay
Canyon, and Upper Telephone Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3733 11310 3736 11294 3728 11293 3727 11303
3729 11309
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK812
WGUS75 KSLC 140325
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
925 PM MDT Sun Aug 13 2023
UTC053-140335-
/O.EXP.KSLC.FF.W.0037.000000T0000Z-230814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
925 PM MDT Sun Aug 13 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT THIS EVENING FOR
EAST CENTRAL WASHINGTON COUNTY...
The heavy rain has ended. Enhanced runoff will continue through the
overnight hours in this portion of Zion National Park. Please
exercise caution.
LAT...LON 3733 11310 3736 11294 3728 11293 3727 11303
3729 11309
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:05 PM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 13, 4:05 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 405 PM MDT Sun Aug 13 2023 .SYNOPSIS...Moisture remains in place across southern Utah today while drier air has spread into the north, remaining there through early week. This will limit precipitation chances across the north through the first half of the week while isolated to scattered precipitation chances continue across southern Utah. && .SHORT TERM (Through 12Z/6AM Tuesday)...Early afternoon analysis depicts a continuation of a rex block across the Eastern Pacific, characterized by a ridge of high pressure centered near Seattle while an area of low pressure is centered near San Diego. Model consensus shows this pattern only subtly evolving through the period, with the ridge of high pressure elongating while merging with a southern CONUS ridge, while the low changes little in terms of strength while only slightly retrograding just off of the California coast through the period. This evolution will promote a gradual warming trend across northern and central Utah, while low to mid level flow gradually evolves from east to south across the period across southern Utah. Tonight, model consensus is in good agreement in their depiction of a strengthening easterly pressure and thermal gradient across northern Utah and SW Wyoming, with roughly a 6mb pressure difference forecast between Dugway and Rock Springs, WY. A tight thermal gradient is forecast to develop between the Wasatch Front and SW Wyoming, with 700mb flow from the east between midnight and 6AM. It is during this period when enhanced canyon winds are becoming increasingly likely. HREF mean wind gusts during this period are forecast to be in the 30-40 mph range near canyons and across benches of the Cache Valley, as well from Brigham City to Farmington, with maxima in Ogden as well as the typical Park Lane/Farmington site. Ensemble max wind gusts are in the 50-60 mph range near canyons across eastern Cache Valley, and 40-45 mph in Ogden and Park Lane. Model consensus is more closely clustered with less spread across the eastern Cache Valley, and considered issuing a Wind Advisory here. With only the 3km NAM and ARW showing advisory-level winds of 45 mph, decided to hold off for now, however these events have a tendency to verify close to the ensemble max, and the next shift will have an opportunity to interrogate the 00Z guidance. It's worth noting that the trend in the models has been an upward one in terms of wind speeds. For now, have opted to message the wind potential. Before bed tonight, those near canyons and terrain of the Cache Valley and Northern Wastach Front should secure or put away loose and/or lightweight outdoor objects that are prone to blow around, such as outdoor furniture, garbage cans, ect. A persistent area of mid level cloudiness and showers has been in place across southern Utah through the morning and into the early afternoon hours, and this has limited surface heating and inhibited convective initiation so far today. However, on the north end of the cloud shield, a combination of differential heating boundary dynamics and orographics courtesy of easterly flow has resulted in the development of higher terrain showers and storms across the southern Utah mountains as well as high terrain areas of Beaver County. Through the remainder of the evening, CAMs propagate this activity off to the west. It's uncertain as to how well showers/storms will be able to maintain themselves as they move off of terrain, as shear is weak (less than 20kts) and SBCAPE is marginal at 500J/Kg per the latest SPC mesoanalysis. Colliding outflow boundaries/cold pools may help sustain/initiate new convection, and CAMs suggest the best potential of this is across Iron County and higher elevations of Zion NP. This activity is forecast to diminish this evening with the loss of daytime heating. Late tonight through Tuesday, model consensus suggests gradual moisture advection from the southeast to the northwest. While moisture today is confined south of I-70, moisture and associated shower/thunderstorm activity is forecast to creep to towards I-70 by Monday afternoon/evening. While most CAMs advertise isolated to scattered shower and thunderstorm development during the afternoon, one source of uncertainty is the advection of mid level cloud cover, which the HREF shows increasing from southeast to northwest beginning as early as the pre-dawn hours across southeast Utah. This may once again limit the amount of destabilization that can be realized Monday afternoon/evening while limiting the amount of shower/thunderstorm activity that can be realized. North and west of this cloud shield across southwest Utah, this uncertainty in the amount of destabilization is less, so it is conceivable that the most shower/thunderstorm activity will be across SW Utah Monday afternoon/evening. .LONG TERM After 12Z/6AM Tuesday)...Through the middle of the week, moisture will linger across the southern half of the forecast area while the northern portions remain dry. Temperatures will remain warm through this period with high temperatures climbing to about 5 degrees above average across northern Utah and southwest Wyoming, while high temperatures remain near seasonal for southern Utah. With deep layer moisture lingering over the southern half of the forecast area, daily shower and thunderstorm chances will remain in the forecast with at least isolated flash flooding being a threat in dry washes, slot canyons, and recent burn scars. By the end of the work week, ensemble guidance begins favoring an offshore low shifting slightly eastward toward the coast which will begin to favor a deeper moisture advection across the region, particularly across the northern half of the forecast area. Forecast PWAT values go relatively unchanged across the southern tier of Utah and increase to ~0.75-1.0" across northern Utah and southwest Wyoming. Forecast models also indicate enhanced shear between the two aforementioned synoptic features which may aid in the development of organized convection, rather than typical airmass thunderstorms. Will need to monitor this potential going forward, but overall thinking that the threat for flash flooding across the region will increase substantially later in the week and into the weekend. Will need to monitor trends in models as we get closer to late next week for specific threat areas for strong thunderstorms and heavy rain. As the aforementioned offshore low pushes closer toward the coast, H7 temperatures will cool as the main ridge axis moves eastward and help to bring cooler temperatures areawide. That said, NBM day 6 and 7 temperature forecast ranges are still showing up to 10 degrees of spread for areas like Salt Lake City and St. George... but a net cooling trend is noted. Bottom-line forecast... showers and thunderstorm coverage increases late in the week, with a cooling trend expected as more widespread moisture moves into the region. && .AVIATION...KSLC...Clear skies will continue, with northwesterly winds shifting to light out of the east-southeast after 05-06z. Easterly canyon winds are unlikely to reach KSLC (15% likelihood). Northwest winds are likely to return around 17-18z. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and isolated thunderstorms will continue across southern Utah (south of KMLF latitude) through roughly 04-06z. Gusty easterly canyon winds are likely overnight along the northern Wasatch Front and the Cache Valley, with gusts up to 30-40 mph possible. These winds will diminish after sunrise. && .FIRE WEATHER...A blocking pattern remains in place across the Eastern Pacific, with a high pressure ridge centered over the Pacific Northwest and an area of low pressure centered near San Diego. Enhanced mid level moisture and showers rotating around the low has suppressed shower and thunderstorm activity across southern Utah today, although isolated to locally scattered showers and thunderstorm are still on tap for later this afternoon/early evening after sufficient surface heating can be realized. The above-mentioned ridge is forecast to build from the Pacific Northwest into the Four Corners region through midweek, supporting a warming trend. Meanwhile, moisture is forecast to remain in place across southern Utah through the week and into next weekend, providing daily shower and thunderstorm activity. A gradual increase in moisture is expected to arrive across southern Utah on Tuesday, then gradually spread north into central Utah by Wednesday and northern Utah on Tuesday. There is some potential for a signficiant, statewide increase in moisture by next weekend, but there remains some uncertainty on just how much moisture may move into the state, along with exactly where the axis of highest moisture will be. Either way, most models are in agreement that moisture will be on the increase. This increase in moisture appears to be tied to the earlier mentioned low moving onshore and evolving into a broad low pressure trough across the western United States. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Webber/Cunningham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Local storm report, Aug 13, 4:36 PM MDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
436 PM MDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Flash Flood 2 S Springdale 37.16N 113.00W
08/12/2023 Washington UT Official NWS Obs
East Fork of the Virgin River gauge near
Springdale observed a flood wave up to 1170
cfs.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:22 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Aug 13, 7:56 PM MDT | Special Weather Statement | SLC | 34 min | |
| Aug 14, 2:09 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.